Texas, 2009Heat in Texas, June 24 to 29, 2009
June 24 to 29, 2009 · NWS HGX · 23 events in 23 counties and zones
An upper level ridge built over the area, corresponding to a period of hot and humid conditions. A number of indirect fatalities were attributed to the heat.
Every event with a place to put it; 23 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 23
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level ridge built over the area, corresponding to a period of hot and humid conditions. A number of indirect fatalities were attributed to the heat.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at Jun 24, 2:51 PM CST, 14 minutes earlier.
Area forecast discussion, Jun 24, 2:51 PM CST, 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
351 PM CDT WED JUN 24 2009
...UPDATE TO INCLUDE HEAT ADVISORY...
WITH RECORD TEMPS BEING REACHED TODAY AND MORE HEAT
TOMORROW...WILL ISSUE A HEAT ADVISORY. LOCAL CRITERIA CALL FOR
HEAT INDEX OF 108F OR MORE FOR TWO STRAIGHT DAYS. SURROUNDING
AREAS IN THE HOUSTON AREA AS WELL AS MUCH OF SE TX HAVE REACHED
108F TODAY AND WITH LITTLE CHANGE IN CONDITIONS TOMORROW...SOME
AREAS COULD REACH A HEAT INDEX OF 108 TOMORROW. OH YA...KIAH
REACHED 104F IN BETWEEN HOURLY OBS TO BREAK ALL TIME RECORD HIGH
FOR JUNE.
39
&&
.PREV DISCUSSION... /ISSUED 226 PM CDT WED JUN 24 2009/
..RECORD HIGH TEMPERATURES POSSIBLE AGAIN TOMORROW...
DISCUSSION...
AT THE TIME OF THIS WRITING KIAH HAS BROKEN THE RECORD HIGH
TEMPERATURE FOR TODAY WITH 100F SO FAR AND THE OLD RECORD BEING
99F. KCLL IS ONE DEGREE SHY OF TYING THE RECORD HIGH TEMPERATURE
FOR TODAY AT 102F. CHANCES ARE THAT THE RECORD HIGH AT KCLL WILL
ALSO GO DOWN WITH 2-3 HRS OF GOOD HEATING LEFT TODAY. ALL TIME
RECORD HIGH FOR JUNE AT KIAH IS 103F AND 107F AT KCLL. SAFE TO
SAY THAT THE JUNE ALL TIME HIGH AT KCLL IS SAFE BUT COULD BE
BROKEN AT KIAH EITHER LATER TODAY OR TOMORROW. BOTH NAM/GFS
GUIDANCE SUGGEST 104F FOR KCLL AND 100/101F FOR KIAH. RECORD HIGH
TEMPS FOR BOTH LOCATIONS IS 100F. I AM GOING OUT ON A LIMB AND
SAYING THAT THOSE RECORDS WILL GO DOWN TOMORROW AS WELL. FOR
FRIDAY THE RECORD HIGH AT BOTH KCLL AND KIAH IS 102F WHICH MAY BE
A LITTLE HARDER TO REACH BUT COULD BE CLOSE. MODEL GUIDANCE
SUGGEST MAX TEMPS OF 97F FOR BOTH AREAS BUT THINK TEMPS WILL
AGAIN BE CLOSER TO 100F FOR MAX TEMP. THE MODELS DO SHOW A WEAK
BACK DOOR FRONT THAT COULD WORK INTO E TX LATE TONIGHT INTO
TOMORROW. THIS BOUNDARY IS CURRENTLY LOCATED BACK THROUGH ARK/MS.
THE NAM IS MORE AGGRESSIVE WITH THIS BOUNDARY AND ACTUALLY HAS
DEWPOINT TEMPS IN THE 50S BEHIND IT WHICH MAKES IT INTO THE
NORTHERN HALF OF THE CWA. WITH THE POSSIBILITY OF RECORD HIGH
TEMPS...I HATE TO KEEP THE 10-20 POPS FOR ISOLATED THUNDER IN THE
FORECAST BUT THE FACT IS THAT THIS COULD HAPPEN TOMORROW. SHOULD
SUCH A BOUNDARY SET UP WHICH IS POSSIBLE AND TEMPS DO REACH THE
LOW 100S...ISOLATED CONVECTION WILL BE POSSIBLE GIVEN LIFT ALONG
THE BOUNDARY AND MOISTURE POOLING ALONG IT. SO SLIGHT TSRA
CHANCES WILL REMAIN FOR TOMORROW AS WELL.
BEYOND TOMORROW THE PROSPECTS OF ANY RAINFALL STILL LOOK SLIM TO
NONE. THE GFS TRIES TO GIVE SOME HOPE WITH ANOTHER FRONTAL
BOUNDARY WORKING INTO SE TX MON/TUE. THE GFS STILL WANTS TO
RETROGRADE THE RIDGE BACK OVER THE SOUTHERN ROCKIES WHICH HAS YET
TO PAN OUT. NEEDLESS TO SAY...CONFIDENCE IN THE FORECAST MODELS
WITH THIS SCENARIO IS LOW AT BEST. I WOULD NOT BE SURPRISED IF
THE RIDGE REMAINS LOCKED OVER THE SOUTHERN PLAINS. STILL SHOULD
THE RIDGE SHIFT A LITTLE THAT MIGHT TAKE THE EDGE OFF MAX TEMPS
BY A COUPLE OF DEGREES. THE FORECAST WILL STILL KEEP TEMPS ABOVE
95F IN THE EXTENDED RANGE EVEN THOUGH THE GFS SUGGESTS 93-95F FOR
SOME AREAS EARLY NEXT WEEK. ALSO IF THE RIDGE DOES BREAK DOWN
SOME AFTERNOON CONVECTION LOOKS A LITTLE MORE PROMISING BUT TOO
FAR OUT IN THE EXTENDED RANGE OF THE FORECAST TO DEPEND ON THOSE
DETAILS. PERSISTENCE SEEMS LIKE A VERY GOOD FORECAST GIVEN THE
LATEST WEATHER TRENDS.
39
AVIATION...
18Z TAF DISCUSSION...HIGH LEVEL CU FIELD HAS BEGUN TO DEVELOP
ACROSS ROUGHLY THE NORTHERN HALF OF SOUTHEAST TEXAS AS OF LATE
THIS MORNING AND EARLY THIS AFTERNOON. 18Z TAFS WILL CARRY SCT050
TO SCT060 FOR THIS AFTERNOON. CANNOT COMPLETELY RULE OUT ISOLATED
LATE AFTERNOON AND EARLY EVENING CB DEVELOPMENT...SO WILL CARRY
THIS IN THE NORTHERN TAF SITES. SKC TONIGHT WITH SOME IFR/LIFR
FOG AND CEILINGS POSSIBLE AGAIN AT LBX. WINDS WILL GENERALLY BE
LIGHT AND FROM THE NORTH TO NORTHWEST DURING THE NIGHT AND EARLY
MORNING HOURS AND SOUTH TO SOUTHEAST AT AROUND 10 KNOTS DURING
THE MID AFTERNOON TO EARLY EVENING HOURS. 42
MARINE...
WEAK SURFACE HIGH PRESSURE WILL PERSIST OVER THE NORTHWEST GULF.
WINDS WILL GENERALLY BE VARIABLE AT 10 KNOTS OR LESS. AN ONSHORE
FLOW WILL BECOME BETTER ESTABLISHED AT THE END OF THE WEEK AND ON
INTO THE WEEKEND. WAVE HEIGHTS WILL BE MAINLY 3 FEET OR LESS. 42
&&
.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL) 78 104 77 101 77 / 10 20 20 10 10
HOUSTON (IAH) 79 101 78 99 78 / 10 20 20 10 10
GALVESTON (GLS) 80 90 81 91 81 / 10 10 10 10 10
&&
.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.
&&
DISCUSSION...39
Hazardous weather outlook, Jun 24, 3:05 PM CST, 0 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
405 PM CDT WED JUN 24 2009
TXZ163-164-176>179-195>200-210>214-226-227-235>238-252115-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-
GALVESTON-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA-
MONTGOMERY-POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON-
WHARTON-
405 PM CDT WED JUN 24 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.
.DAY ONE...TONIGHT
A PERSISTENT RIDGE OF HIGH PRESSURE WILL BRING ANOTHER VERY WARM
AND DRY DAY. HEAT INDEX VALUES WILL RANGE FROM 104 TO 109 DEGREES
DURING THE AFTERNOON. A HEAT ADVISORY HAS BEEN ISSUED THROUGH
THURSDAY EVENING.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
AN UPPER LEVEL HIGH PRESSURE RIDGE WILL REMAIN ANCHORED OVER
TEXAS. HIGH TEMPERATURES ARE EXPECTED TO BE AROUND 100 DEGREES
THURSDAY AND FRIDAY ACROSS MOST OF THE INLAND COUNTIES. SOME
LOCATIONS WILL LIKELY EXPERIENCE HIGH TEMPERATURES AROUND 100
THROUGH THE WEEKEND. HEAT INDEX VALUES OVER THE INLAND COUNTIES
ON THURSDAY WILL LIKELY RANGE FROM 104 TO 109. A HEAT ADVISORY
HAS BEEN ISSUED THROUGH THRUSDAY EVENING. THE TEMPERATURES MAY
COOL A BIT EARLY NEXT WEEK AS THE PERSISTENT UPPER RIDGE SHIFTS
WESTWARD.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
Heat, Houston
- When
- June 24, 3:05 PM CST to June 28, 6:00 PM CST
- Where
- Houston forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 31.318, -95.423 (the zone’s center; the record gives no point)
Hot, humid conditions led to heat indices above 105 degrees for several days in late June.
Heat, Trinity
- When
- June 24, 3:05 PM CST to June 28, 6:00 PM CST
- Where
- Trinity forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 31.089, -95.135 (the zone’s center; the record gives no point)
Hot, humid conditions led to heat indices above 105 degrees for several days in late June.
Heat, Madison
- When
- June 24, 3:05 PM CST to June 28, 6:00 PM CST
- Where
- Madison forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 30.966, -95.928 (the zone’s center; the record gives no point)
Hot, humid conditions led to heat indices above 105 degrees for several days in late June.
Heat, Walker
- When
- June 24, 3:05 PM CST to June 28, 6:00 PM CST
- Where
- Walker forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 30.739, -95.572 (the zone’s center; the record gives no point)
Hot, humid conditions led to heat indices above 105 degrees for several days in late June.
Heat, San Jacinto
- When
- June 24, 3:05 PM CST to June 28, 6:00 PM CST
- Where
- San Jacinto forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 30.580, -95.167 (the zone’s center; the record gives no point)
Hot, humid conditions led to heat indices above 105 degrees for several days in late June.
Heat, Polk
- When
- June 24, 3:05 PM CST to June 28, 6:00 PM CST
- Where
- Polk forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 30.793, -94.830 (the zone’s center; the record gives no point)
Hot, humid conditions led to heat indices above 105 degrees for several days in late June.
Heat, Burleson
- When
- June 24, 3:05 PM CST to June 28, 6:00 PM CST
- Where
- Burleson forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 30.493, -96.621 (the zone’s center; the record gives no point)
Hot, humid conditions led to heat indices above 105 degrees for several days in late June.
Heat, Brazos
- When
- June 24, 3:05 PM CST to June 28, 6:00 PM CST
- Where
- Brazos forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 30.661, -96.302 (the zone’s center; the record gives no point)
Hot, humid conditions led to heat indices above 105 degrees for several days in late June.
Heat, Washington
- When
- June 24, 3:05 PM CST to June 28, 6:00 PM CST
- Where
- Washington forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 30.215, -96.403 (the zone’s center; the record gives no point)
Hot, humid conditions led to heat indices above 105 degrees for several days in late June.
Heat, Grimes
- When
- June 24, 3:05 PM CST to June 28, 6:00 PM CST
- Where
- Grimes forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 30.544, -95.985 (the zone’s center; the record gives no point)
Hot, humid conditions led to heat indices above 105 degrees for several days in late June.
Heat, Montgomery
- When
- June 24, 3:05 PM CST to June 29, 6:00 PM CST
- Where
- Montgomery forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 30.300, -95.503 (the zone’s center; the record gives no point)
Hot, humid conditions led to heat indices above 105 degrees for several days in late June.
Heat, Liberty
- When
- June 24, 3:05 PM CST to June 29, 6:00 PM CST
- Where
- Liberty forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 30.152, -94.812 (the zone’s center; the record gives no point)
Hot, humid conditions led to heat indices above 105 degrees for several days in late June.
Heat, Colorado
- When
- June 24, 3:05 PM CST to June 29, 6:00 PM CST
- Where
- Colorado forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 29.621, -96.526 (the zone’s center; the record gives no point)
Hot, humid conditions led to heat indices above 105 degrees for several days in late June.
Heat, Austin
- When
- June 24, 3:05 PM CST to June 29, 6:00 PM CST
- Where
- Austin forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 29.887, -96.278 (the zone’s center; the record gives no point)
Hot, humid conditions led to heat indices above 105 degrees for several days in late June.
Heat, Waller
- When
- June 24, 3:05 PM CST to June 29, 6:00 PM CST
- Where
- Waller forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 30.011, -95.988 (the zone’s center; the record gives no point)
Hot, humid conditions led to heat indices above 105 degrees for several days in late June.
Heat, Harris
- When
- June 24, 3:05 PM CST to June 29, 6:00 PM CST
- Where
- Harris forecast zone
- Deaths
- 0 direct, 1 indirect
- Reported by
- Official NWS Observations
- Coordinates
- 29.857, -95.392 (the zone’s center; the record gives no point)
Hot, humid conditions led to heat indices above 105 degrees for several days in late June.
Heat, Chambers
- When
- June 24, 3:05 PM CST to June 29, 6:00 PM CST
- Where
- Chambers forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 29.708, -94.671 (the zone’s center; the record gives no point)
Hot, humid conditions led to heat indices above 105 degrees for several days in late June.
Heat, Wharton
- When
- June 24, 3:05 PM CST to June 29, 6:00 PM CST
- Where
- Wharton forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 29.278, -96.222 (the zone’s center; the record gives no point)
Hot, humid conditions led to heat indices above 105 degrees for several days in late June.
Heat, Fort Bend
- When
- June 24, 3:05 PM CST to June 29, 6:00 PM CST
- Where
- Fort Bend forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 29.528, -95.771 (the zone’s center; the record gives no point)
Hot, humid conditions led to heat indices above 105 degrees for several days in late June.
Heat, Jackson
- When
- June 24, 3:05 PM CST to June 29, 6:00 PM CST
- Where
- Jackson forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 28.954, -96.578 (the zone’s center; the record gives no point)
Hot, humid conditions led to heat indices above 105 degrees for several days in late June.
Heat, Matagorda
- When
- June 24, 3:05 PM CST to June 29, 6:00 PM CST
- Where
- Matagorda forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 28.786, -96.004 (the zone’s center; the record gives no point)
Hot, humid conditions led to heat indices above 105 degrees for several days in late June.
Heat, Brazoria
- When
- June 24, 3:05 PM CST to June 29, 6:00 PM CST
- Where
- Brazoria forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 29.168, -95.434 (the zone’s center; the record gives no point)
Hot, humid conditions led to heat indices above 105 degrees for several days in late June.
Heat, Galveston
- When
- June 24, 3:05 PM CST to June 29, 6:00 PM CST
- Where
- Galveston forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 29.298, -94.811 (the zone’s center; the record gives no point)
Hot, humid conditions led to heat indices above 105 degrees for several days in late June.
| Event | Date | Age | Sex | Where | Kind |
|---|
| Heat, Harris | 2009-06-26 | 77 | Female | Permanent Home | Indirect |
- Heat
- Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Hail in Nebraska, June 24 to 25, 2009$252,000 · EF2 · 14 events
- Excessive Heat in Texas, June 24, 20091 death · 1 event
- Heat in Arkansas, June 24, 20091 death · 1 event
- Tornadoes and Hail in North Dakota, June 24, 2009$930,000 · EF1 · 21 events
- Tornadoes and Flash Flood in South Dakota, June 24 to 25, 2009$285,000 · EF0 · 46 events
- Hail and Damaging Winds in South Dakota, June 24, 2009$404,000 · 2.75 in hail · 11 events
- Flooding and Hail in Illinois, June 24, 20092 injured · $25,000 · 56 kt wind · 10 events
- Damaging Winds in Michigan, June 24, 2009$58,000 · 60 kt wind · 4 events
- Lightning Strike in Louisiana, June 24, 2009$50,000 · 1 event
- Tornado and Hail in South Dakota, June 24, 2009EF0 · 27 events
- Flash Flooding and Hail in Missouri, June 24, 20091 injured · $4,000 · 1 in hail · 14 events
- Hail in Iowa, June 24, 2009$20,000 · 1 in hail · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 182362, 182369, 182370, 182371, 182372, 182373, 182374, 182375, 182376, 182377, 182382, 182383, 182386, 182387, 182388, 182389, 182390, 182391, 182392, 182393, 182394, 182396, 182397.